Texas, 2016

Wildfire in Texas, March 22, 2016

March 22, 2016 · NWS AMA · 1 event in 1 county or zone

The 592 and CR 19 Wildfire began around 1556CST approximately two miles east northeast of Twitty Texas in Wheeler county. The wildfire consumed an estimated four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 592 and CR 19 Wildfire began around 1556CST approximately two miles east northeast of Twitty Texas in Wheeler county. The wildfire consumed an estimated four hundred acres. There were no reports of damages but there was a report of one injury and one near miss. There were a total of four fire departments and other agencies that responded to the wildfire which was contained around 2100CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 3:18 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 22, 3:18 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT TUE MAR 22 2016

.DISCUSSION...
VERY FEW CHANGES MADE TO THE FORECAST.  WINDS ON WEDNESDAY EXPECTED
TO BE MOST IMPACTFUL PART OF THE FORECAST.

STRONGLY DYNAMIC SYSTEM EXPECTED TO PRODUCE A CLOSED MID-LEVEL LOW BY
SUNRISE WEDNESDAY...WHICH MODELS AGREE THAT WILL PASS NORTH OF
PANHANDLES DURING THE DAY.  STRONG WINDS AT ALL LEVELS WILL EXIST.
FALLING PRESSURES AND TIGHTENING PRESSURE GRADIENTS WILL PRODUCE
WINDY CONDITIONS AHEAD OF ASSOCIATED STRONG COLD FRONT.  WINDS
LIKELY TO REACH WIND ADVISORY LEVELS AREA-WIDE.  STRONG LIKELIHOOD
OF GUSTS AROUND 60 MPH...ESPECIALLY ACROSS NORTHERN HALF OF FORECAST
AREA...WHERE A HIGH WIND WATCH WILL BE IN EFFECT.  POTENTIAL FOR
EVAPORATION BELOW HIGH-BASED SHOWERS WILL ADD TO GUST STRENGTH.

UNEVENTFUL WEATHER EXPECTED THURSDAY THROUGH FRIDAY NIGHT AS NEXT
MID-LEVEL TROF TAKES SHAPE AND BECOMES POISED TO OUR WEST.  LOW POPS
HAVE BEEN RETAINED FOR SATURDAY AND SATURDAY NIGHT AS THIS TROF
PASSES.  LOW POPS OFFERED BY BLEND ACROSS NORTHERN SECTIONS HAVE
BEEN ACCEPTED FOR SUNDAY.  03

COCKRELL

&&

.FIRE WEATHER...
SOUTHWEST WINDS WILL BE SLOW TO DIMINISH THIS EVENING. CRITICAL FIRE
WEATHER CONDITIONS WILL CONTINUE THROUGH THE EVENING...WITH SOUTHEAST
SECTIONS IMPROVING EARLIEST.  STRONG SOUTHWEST AND WEST WINDS ON
WEDNESDAY MAY PROMOTE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
SOUTHERN AND EASTERN PARTS OF THE TEXAS PANHANDLE PRIOR THE THE
PASSAGE OF A STRONG COLD FRONT WHICH WILL SHIFT WINDS TO THE
NORTHWEST DURING THE DAY.  MUCH LIGHTER WINDS ARE EXPECTED ON
THURSDAY.  ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON FRIDAY
ACROSS PORTIONS OF THE TEXAS PANHANDLE.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  60  31  62  38 /   0  10   5   0   0
BEAVER OK                  49  58  30  60  36 /   0  20  20   0   0
BOISE CITY OK              43  51  27  59  32 /   0  20  20   0   0
BORGER TX                  52  62  33  62  42 /   0  10  10   0   0
BOYS RANCH TX              47  61  30  63  37 /   0  10   5   0   0
CANYON TX                  48  61  31  63  38 /   0  10   0   0   0
CLARENDON TX               52  64  34  62  38 /   0   0   0   0   0
DALHART TX                 43  56  28  61  33 /   0  20  10   0   0
GUYMON OK                  47  55  29  61  35 /   0  20  20   0   0
HEREFORD TX                46  60  30  63  36 /   0  10   0   0   0
LIPSCOMB TX                51  61  32  60  39 /   0  10  10   0   0
PAMPA TX                   50  56  31  59  39 /   0   5   5   0   0
SHAMROCK TX                52  67  35  62  39 /   0   0   5   0   0
WELLINGTON TX              52  71  36  64  39 /   0   0   5   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     ROBERTS...SHERMAN.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...HEMPHILL...
     LIPSCOMB...OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

06/03
Hazardous weather outlook, Mar 22, 2:34 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT TUE MAR 22 2016

OKZ001>003-TXZ001>020-231100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE PANHANDLES
THROUGH EARLY THIS EVENING. STRONG SOUTHWEST WINDS IN THE 20 TO 30
MILE AN HOUR RANGE WITH RELATIVE HUMIDITY VALUES FROM 5 TO 10 PERCENT
WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE ON WEDNESDAY.

A WIND ADVISORY MAY BE NEEDED ACROSS MUCH OF THE PANHANDLES ON
WEDNESDAY DUE TO STRONG WINDS. WINDS ARE EXPECTED TO BE STRONGER
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS
PANHANDLE...WHERE A HIGH WIND WATCH IS IN EFFECT.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS PORTIONS OF THE
TEXAS PANHANDLE ON FRIDAY.

LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES SATURDAY NIGHT INTO SUNDAY MORNING.
ANY ACCUMULATIONS ARE EXPECTED TO BE MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND
WEDNESDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
March 22, 3:56 PM CST to 9:00 PM CST
Where
Wheeler forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626199.